Stephen J. Schueler, M.D.

Overview Evaluation urinalysis Treatment specialist Home Care urine self testing warning signs Underlying Cause drugs less serious serious

Change in Urine Color Treatment

The treatment for abnormal appearing urine depends on the underlying cause. Abnormal urine caused by bilirubin, will make the urine appear dark brown. This could be due to a drug side effect, gallbladder disease, liver disease, or hemolytic anemia. Abnormal urine caused by the presence of blood, will make the urine red or pink. The most common causes are a urinary tract infection and kidney stones. Additional changes in the appearance of the urine may be due to something in the diet or the use of a new medication.

Treatment for abnormal appearing urine may include:

  • Change in diet
  • Drinking 1-2 quarts (1-2 liters) of water a day.
  • Antibiotics
  • Stopping a medication

Change in Urine Color Specialist

Physicians from the following specialties evaluate and treat abnormal appearing urine:

Continue to Change in Urine Color Home Care

Last Updated: Jun 3, 2011 References
Authors: Stephen J. Schueler, MD; John H. Beckett, MD; D. Scott Gettings, MD
Copyright DSHI Systems, Inc. Powered by: FreeMD - Your Virtual Doctor

PubMed Change in Urine Color References
  1. Baker MD, Baldassano RN. Povidone iodine as a cause of factitious hematuria and abnormal urine coloration in the pediatric emergency department. Pediatr Emerg Care. 1989 Dec;5(4):240-1. [2602199]
  2. Raymond JR, Yarger WE. Abnormal urine color: differential diagnosis. South Med J. 1988 Jul;81(7):837-41. [3393939]
  3. Rich MW. Porphyria cutanea tarda. Don't forget to look at the urine. Postgrad Med. 1999 Apr;105(4):208-10, 213-4. [10223097]
FreeMD is provided for information purposes only and should not be used as a substitute for evaluation and treatment by a physician. Please review our terms of use.